Dealing with the Sexual Side Effects of Antidepressants

a-couple-SteveSlter-flickr.jpg

The sexual side effects of antidepressants are a common complaint from both male and female antidepressant users.

Sometimes the answer to this problem lies in patience. Sexual interest or function can return as the body adjusts to the medication, but this can take weeks or months and there are no guarantees waiting will work. However, there are other ways to address the issue.

Switching Meds or Dosage

It is important to talk to your doctor or therapist about the sexual side effects since changing antidepressants, or your current medication dose, can make a difference.

Any antidepressant can trigger sexual problems although two of them, Wellbutrin and Remeron, carry less risk for sexual side effects. The antidepressants most associated with sexual problems are Zoloft, Prozac, Paxil, Lexapro, Cymbalta, and Celexa. Yet, even if one of these diminishes your libido, the others may not.

So, sometimes by changing medications the sexual issue falls away, but you will still need patience. Going off one medication and finding out how a new one manages your depression can take a few weeks.

If your current antidepressant helps your depressive symptoms, you might be reluctant to try a new one. It is possible that taking a lower dose of your current medication will be enough to curb depression symptoms and the sexual side effects. Obviously, you also risk an increase in depression intensity by reducing the dosage so will need to keep the doctor or counselor informed.

Complementary Solutions

Instead of changing medication brands or dosage, your doctor may recommend adding a complementary prescription to your antidepressant regimen. Men, for instance, are sometimes helped by taking erectile dysfunction medication (depending on nature of their side effects) and some women find relief by adding the antidepressant Bupropion.

If the problem is a reduced sexual drive and you take an antidepressant once per day, experimenting with timing might be the solution. By regularly taking your medication after the time of day you typically engage in intercourse, you may notice an increased libido during your sexual prime time. This method puts a crimp in spontaneity, but that may be a minor price to pay.

Other Side Effects

Antidepressant use is also associated with side effects that can indirectly diminish sexual pleasure and performance. The side effects of extreme fatigue, weight gain, diarrhea, and nausea can make intercourse less desirable, though your libido and function are fine. If this is the case, your doctor may recommend ways to manage the side effects instead of changing a medication that is otherwise working.

Although sexual dysfunction or loss of interest can be distressing, going off antidepressants may solve one problem as it creates another. If the medication is relieving your depressive symptoms, the symptoms will likely return - and possibly be severer than before - as the drug leaves your system. Be wise and consult with your therapist or doctor about your best options.

Source: Healthline
Photo credit: Steve Slater - flickr

 
disclaimer

The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.

PsyWeb Poll

Are you currently taking or have you ever been prescribed anti-depressants?
Yes
50%
No
50%
Total votes: 3979